Breast Cancer Expert Forum
joint pain after breast cancer surgery/treatment
About This Forum:

Questions posted in the Breast Cancer Forum are answered by medical professionals and experts. Topics include Breast Biopsy, Chemotherapy, Hormone Therapy, Lumps, Lumpectomy, Lymph node dissection, Lymphedema, Mammograms, Mastectomy, Radiation Therapy, Reconstruction, Self Breast Exam, and Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

joint pain after breast cancer surgery/treatment

Last year, at the age of 42, I was diagnosed with stage 2, invasive lobular carcinoma.  My tumor was 2.5 cm and I had a lumpectomy followed by a full axillary dissection (which was horrible) and then 3 months of chem (cytoxin & adriamycin) and 33 radiation treatments.

June 8 (my birthday) will be a year since I completed treatment.  Along with other "fallout" issues of the treatment, my most problematic issue is my ongoing pain.  The pain in and around the breast area I was told was from radiation damage and my oncologist said they weren't able to tell me if this pain would go away or not.  He said everyone is different and I've always been in the "non-majority" pile through all of this.  I'm also dealing with intense joint pain.  Sometimes it's also in the hip, but the worst is in the hands and elbows.  I feel the pain get more intense thru the nite and in the am, I can hardly move my hands or arms.  I cannot extend my arm fully or bend it, nor can I grasp or pick anything up without the pain getting even more severe.   Obviously this is very debilitating and when I asked my oncologist and radiation oncologist about this, they both said it's either from the chemo or the tamoxifen treatment I am now on for the next 3-5 years.  I heard that comes with joint pain, but the post-menopausal drugs come with even higher joint pain.  I can barely deal with what I have let alone a future of worse pain.

Either way, am i stuck suffering with pain forever???  Does anyone else have such joint pain issues?  I've been taking glucosamine chondroitin as well as a multivitamin and vitamin D and caclium, but I don't notice any improvement.

Would love some direction or support if it's out there,

Thanks a bunch!  Bon Bon
Related Discussions
242529_tn?1292452814
Dear Bon Bon, Over the internet it is difficult to advise specifically on the best way to deal with the complexities of pain control in an individual situation.  Pain, arthritis, joint pain are all side effects that may be associated with tamoxifen, these side effects are not common/usual after the other chemotherapy medications that you list.   Pain due to scarring/radiation is challenging to evaluate.  You may to check with a “palliative medicine program” as they often have expertise dealing with difficult pain syndromes.  These types of programs are often available with large cancer centers.  



3 Comments
Blank
Avatar_f_tn
I had breast cancer with lumpectomy in 1994 and then 35 radiation treatments.  Fortunately, I did not require chemo.  And, I chose not to take the tamoxifen.  But, I experienced extreme muscle and joint pain  after the radiation treatments. I have fibromyalgia with chronic pain and  I also took vitamins, etc. The radiation treatments caused my fibromyalgia to become acute.   I began taking 1000 units of Fish Oil twice daily and found that after a short time, my pain factor was much, much better.  You might want to check with your doctor about taking fish oil.  You can buy it across the counter. I asked my oncologist if it could have helped my pain and he said "it is possible". Hope this helps you.
Blank
492898_tn?1222247198
I have the same thing you have, and I was diagnosed last June with breast cancer, stage 3. I don't know what it is from but the pain is severe. It started out in my left arm (mastectomy was on the right side, and I also had radiation and chemo before surgery) Also my left shoulder. And then it went in right leg and knee, and I am pretty much going crazy.
I will have a bone scan soon but I really think it may be from the Tamoxifen.
Blank
Avatar_n_tn
A related discussion, Pain after Cancer was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank